TNF-blocker therapy for RA may trigger psoriasis
Evidence continues to mount that so-called TNF-blockers used to treat rheumatoid arthritis (RA) may lead to psoriasis. The latest study by UK researchers adds to individual case reports of psoriasis occurring in RA patients treated with TNF blockers.
“We observed 25 cases of new-onset psoriasis in our cohort of almost 10,000 patients with rheumatoid arthritis receiving anti-TNF therapy,” investigator Dr. Kimme L. Hyrich told Reuters Health. This compared to “no cases reported in our non-biologic treated control cohort.”
As reported in the Annals of the Rheumatic Diseases, Hyrich of the University of Manchester and colleagues studied data on 9826 anti-TNF-treated patients and 2880 treated with so-called DMARDS (short for disease modifying anti-rheumatic drugs).
Based on the 25 psoriasis cases, the investigators calculate that the incidence rate for new-onset psoriasis was 1.04 per 1000 persons per year in the TNF-blocker cohort.
The incidence was significantly higher in patients treated with Humira (also known as adalimumab) than in those who received Enbrel (etanercept) or Remicade (infliximab).
“These findings present an interesting paradox,” Hyrich pointed out, “as anti-TNF therapies are very effective in the treatment of severe psoriasis and psoriatic arthritis. The explanation behind these reported cases remains largely unknown.”
“Further observation to understand their etiology is required,” she concluded, “before any definite conclusions regarding the association between anti-TNF therapies and psoriasis can be made or guidelines for specific treatment of the condition issued.”
SOURCE: Annals of the Rheumatic Diseases, February 2009.
Tell-a-Friend comments powered by Disqus